Sunscreen Ingredient Linked to Dermatological and Environmental Toxicity

This article originally appeared here.
Increased adverse reactions may be result of closed loop involving ingesting fish, washing ingredient off
Increased adverse reactions may be result of closed loop involving ingesting fish, washing ingredient off

(HealthDay News) — Use of oxybenzone (Benzophenone-3) in sunscreen and personal care products should be minimized due to its dermatological and environmental toxicity, according to a review published online Oct. 31 in the Journal of Cosmetic Dermatology.

Joseph C. DiNardo, from Vesuvius, and Craig A. Downs, Ph.D., from Haereticus Environmental Laboratory, both in Virginia, described the toxicological impact of oxybenzone. 

Related Articles

The researchers note that about 97 percent of people tested have oxybenzone present in their urine and that various concentrations are present in waterways and fish worldwide. Oxybenzone can react with chlorine, producing hazardous by-products; these can concentrate in swimming pools and wastewater treatment plants. The closed loop of ingesting fish contaminated with oxybenzone and/or washing the ingredient off bodies and having it return to drinking water may result in an increase in adverse reactions. Oxybenzone has been reported to produce contact and photocontact allergy reactions and to be a possible endocrine disrupter and may be linked to Hirschsprung's disease. Oxybenzone produces toxic reactions environmentally, including reef bleaching in coral and mortality in fish.

"With the rise in skin cancer rates and the availability of more effective sunscreen actives such as micronized zinc oxide and titanium dioxide, serious doubts about the relative prevention benefit of personal care products containing oxybenzone must be raised and compared with the potential negative health and environmental effects caused by the accumulation of this and other chemicals in the ecosystem," the authors write.

Abstract
Full Text (subscription or payment may be required)